Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Charleston, WV

May 24, 20174 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at May 24, 2017, 1:53 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 1:53 PM EDT (17:53 UTC)
Expired
May 24, 2017, 4:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boone County, WV, Lincoln County, WV, Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:35 PM EDTFLASH FLOODHarts, WVEAST FORK ROAD ALONG BIG HARTS CREEK FLOODED.. LANDSLIDE BLOCKED ROUTE 10 AT TONY CURVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WGUS51 KRLX 241753
FFWRLX
WVC005-043-045-059-242045-
/O.NEW.KRLX.FF.W.0014.170524T1753Z-170524T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
153 PM EDT WED MAY 24 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Mingo County in southern West Virginia...
  Southeastern Lincoln County in central West Virginia...
  Logan County in southern West Virginia...
  Boone County in central West Virginia...

* Until 445 PM EDT

* At 152 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding is expected 
  to begin shortly. These storms will continue through 3 pm.

* Some locations that will experience flooding include...
  Madison, Logan, Chapmanville, Man, Delbarton, Van, Mount
  Gay-Shamrock, Harts, Mallory, Hinch, Julian, Spurlockville, Bald
  Knob, Chief Logan State, Holden, Amherstdale-Robinette, Red Jacket,
  Wharton, Buskirk and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3756 8208 3756 8212 3759 8213 3762 8218
      3765 8217 3765 8218 3763 8219 3783 8237
      3812 8208 3819 8176 3810 8152 3808 8154
      3806 8150 3801 8147 3797 8154 3792 8156
      3776 8173 3775 8176 3773 8176 3753 8205

$$

05
2 follow-up statements
705 
WGUS71 KRLX 241927
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
327 PM EDT WED MAY 24 2017

WVC005-043-045-059-242045-
/O.CON.KRLX.FF.W.0014.000000T0000Z-170524T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Lincoln WV-Logan WV-Boone WV-
327 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
MINGO...SOUTHEASTERN LINCOLN...LOGAN AND BOONE COUNTIES...

At 320 PM EDT, Doppler radar indicated moderate to heavy rain with a 
few embedded thunderstorms across the warned area.  Flash flooding 
is expected. Rains will diminish from south to north between 330 pm 
and 430 pm.

Some locations that will experience flooding include...
Madison, Logan, Chapmanville, Man, Delbarton, Van, Mount
Gay-Shamrock, Harts, Mallory, Hinch, Julian, Spurlockville, Bald
Knob, Chief Logan State, Holden, Amherstdale-Robinette, Red Jacket,
Wharton, Buskirk and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3756 8208 3756 8212 3759 8213 3762 8218
      3765 8217 3765 8218 3763 8219 3783 8237
      3812 8208 3819 8176 3810 8152 3808 8154
      3806 8150 3801 8147 3797 8154 3792 8156
      3776 8173 3775 8176 3773 8176 3753 8205

$$

05
321 
WGUS71 KRLX 242044
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
444 PM EDT WED MAY 24 2017

WVC005-043-045-059-242051-
/O.EXP.KRLX.FF.W.0014.000000T0000Z-170524T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Lincoln WV-Logan WV-Boone WV-
444 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING FOR MINGO...SOUTHEASTERN LINCOLN...LOGAN
AND BOONE COUNTIES WILL EXPIRE AT 445 PM EDT...

The heavy rain has ended. While areas of light rain continue, flash 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures as lingering high water drains.

LAT...LON 3756 8208 3756 8212 3759 8213 3762 8218
      3765 8217 3765 8218 3763 8219 3783 8237
      3812 8208 3819 8176 3810 8152 3808 8154
      3806 8150 3801 8147 3797 8154 3792 8156
      3776 8173 3775 8176 3773 8176 3753 8205

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:42 PM EDT, 11 minutes earlier.

Area forecast discussion, May 24, 1:42 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
142 PM EDT Wed May 24 2017

.SYNOPSIS...
Upper level low digs into the Tennessee Valley and brings
chances of showers today through Thursday. Unsettled again for
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 935 AM Wednesday...

Some clearing moving south to north this morning, so this should
add to the convective potential today. On the fringe for the
severe today with good directional shear profiles, but the
instability is not as impressive.

As of 230 AM Wednesday...

Sfc low pressure system over KY and TN will move north into the
OH Valley through tonight. A series of mid level shortwaves
rotating around the upper low will produce unstable conditions
for showers or storms to develop mainly across southeast OH and
over the eastern mountains.

Abundant cloudiness will keep temperatures in the 70s this
afternoon and into the 50s tonight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 310 AM Wednesday...

Upper low will be overhead on Thursday with scattered showers
expected. An isolated thunderstorm is not out of the question
with the cold temps aloft, but overall thunder threat is quite
low. Ridging builds into the region by Friday morning and will
briefly dry us out as warmer temperatures return as well.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 345 AM Wednesday...

The pattern is starting to take shape for Memorial Day weekend
and the potential for severe thunderstorms is growing. A
stationary boundary will set up from west to east across the
area and current guidance is indicating several short waves
moving through the zonal flow Saturday and Sunday. Deep
southwesterly return flow from the Gulf of Mexico will bring a
warm and moist airmass into the region.

Both the Euro and GFS indicate a plume of high mid level lapse rates
moving into the area on the zonal westerly flow Saturday afternoon.
BUFkit soundings in the GFS indicate this EML on Saturday with very
high CAPE values on forecast soundings in the order of 2000 to 2500
J/Kg and 700mb to 500mb lapse rates around 8C/km. The uncertainty
lies on timing of a short wave in order to break a decent Cap and
tap into this unstable air. Confidence is still rather low due to
timing disagreement between the models with the arrival of the short
wave. However, I think there is at least enough ingredients in place
that it warrants mention here that a severe outbreak is possible.
Also, instability does weaken by Sunday but strong 0-6 km bulk shear
with the passing of a cold front could produce severe storms as well.

Finally, PWATs will be on the rise this weekend and GEFS
indicates values about 2 standard deviations above normal. With
the potential for thunderstorms and low flash flood guidance
values due to rains today and on Thursday, there will be
potential for flash flooding to occur.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

Showers and thunderstorms moving into the area. Restrictions in
ceilings in visibilities expected to arrive in the first 6 hours
of the forecast, with some IFR possible in TSRA. Have avoided
TEMPO groups given the large shield of precipitation moving in
as opposed to a more scattered nature of precipitation. Once the
heating ends and the dry slot from the upper level low moves in,
take the visibility restrictions out with enough wind in place
to keep the low levels stirred. Ceilings should come down
however, with some IFR under 1kft after 06Z Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing of TSRA or VCTS could vary.
Amendments likely. Post thunderstorm environments later tonight
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
BKW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
PKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
CKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L

AFTER 18Z THURSDAY...
Upper level low keeps IFR chances in play through Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26
Hazardous weather outlook, May 24, 12:26 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1226 PM EDT Wed May 24 2017

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>009-013>019-024>029-033-
034-515>520-251630-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
1226 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon into
tonight. The strongest storms could be capable of producing
damaging winds, large hail and even an isolated tornado. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-WVZ010-011-020-030>032-039-040-521>526-251630-
Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1226 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms are possible this afternoon into
tonight. Locally damaging winds and large hail are the main threats.
However, locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 24, 1:37 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
137 PM EDT WED MAY 24 2017

WVZ005-013-024-025-241800-
Lincoln-Logan-Wayne-Mingo-
137 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN
COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Oppy, or 9
miles north of Williamson, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chapmanville, Chief Logan State, Ranger, Gill, Mount Gay-Shamrock,
Chattaroy, Harts, Holden, Mitchell Heights, Verdunville, Myrtle,
Naugatuck, Dingess, Wilsondale, Lenore and Breeden.

This includes Route 119 between mile markers 1 and 18, and between
mile markers 28 and 39.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3787 8241 3788 8242 3818 8220 3801 8196
      3799 8198 3798 8197 3797 8191 3768 8226
      3774 8233 3776 8231 3776 8233 3778 8232
      3777 8233 3782 8238 3781 8240 3783 8240
      3786 8242
TIME...MOT...LOC 1737Z 215DEG 28KT 3782 8230

09
Special weather statement, May 24, 1:43 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
143 PM EDT WED MAY 24 2017

WVZ024-025-241815-
Logan-Mingo-
143 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...

At 143 PM EDT, a strong thunderstorm was located near Hinch, or 11
miles east of Williamson, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logan, Man, Delbarton, Mallory, Amherstdale-Robinette, Red Jacket,
Hinch, Holden, Gilbert Creek, Mount Gay-Shamrock, West Logan, Mount
Gay, Chauncey, Hampden, Switzer, Pie, Bruno, Varney,
Amherstdale-Robine and Sarah Ann.

This includes Route 119 between mile markers 23 and 25.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3756 8208 3755 8209 3764 8218 3765 8217
      3765 8219 3767 8221 3795 8193 3777 8173
      3775 8176 3774 8177 3754 8199 3753 8201
      3755 8204 3753 8205
TIME...MOT...LOC 1743Z 215DEG 28KT 3763 8208

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:37 PM EDTSpecial Weather StatementRLXLogan23 min
May 24, 1:43 PM EDTSpecial Weather StatementRLXLogan32 min
May 24, 2:00 PM EDTSpecial Weather StatementRLXLogan30 min
May 24, 2:15 PM EDTSpecial Weather StatementRLXBoone30 min
May 24, 3:06 PM EDTFlash Flood WarningRLXMingo84 min

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.